Kentucky, 2009

Damaging Winds in Kentucky, May 30 to 31, 2009

May 30 to 31, 2009 · NWS JKL · 4 events in 3 counties and zones

Isolated severe storms did sporadic damage across portions of eastern Kentucky during the predawn and early morning hours of May 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe storms did sporadic damage across portions of eastern Kentucky during the predawn and early morning hours of May 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 30, 9:01 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, May 30, 9:01 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1001 PM EDT SAT MAY 30 2009

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

AFTER A BRIEF LULL... THUNDERSTORMS ARE NOW FIRING ONCE AGAIN IN
RESPONSE TO THE APPROACH OF MID LEVEL SHORTWAVE AND COLD FRONT. UPPER
POPS A BIT FURTHER AND WILL ADVERTISE SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE OVERNIGHT HOURS... ENDING BY DAWN AS THE
SHORTWAVE EXITS. WILL NOT BE SURPRISED TO SEE WATCH EXTENDED BEYOND
MIDNIGHT BUT WILL HAVE TO WATCH HOW STORMS UPSTREAM HOLD UP NOW THAT
THE SUN HAS SET. ADJUSTED TEMPS UP SLIGHTLY BUT NO OTHER SUBSTANTIVE
CHANGES MADE TO INHERITED FORECAST FOR NOW...

THE PREVIOUS SHORT TERM FORECAST DISCUSSIONS FOLLOW...

/THIS EVENING/...ISSUED AT 750 PM EDT SAT MAY 30 2009

CONVECTION HAS REORIENTED ITSELF TO OUR NORTH ALONG THE WARM FRONT
AND THE JKL FORECAST AREA IS IN THE CLEAR FOR A FEW HOURS AT LEAST.
UPSTREAM SHORTWAVE AND COLD FRONT WILL SWEEP SOUTHEAST INTO THE
STATE LATER THIS EVENING AND THIS SHOULD CONTINUE TO SPAWN
ADDITIONAL STORMS THAT WILL WORK SOUTHEAST INTO THE AREA TOWARDS
MIDNIGHT. WILL KEEP THE WATCH UP FOR NOW AND MONITOR PROGRESS OF
UPSTREAM STORMS. AM A LITTLE CONCERNED THAT WE WILL NOT BE ABLE TO
MAINTAIN ENOUGH INSTABILITY FOR SEVERE CONVECTION AFTER SUNSET BUT
PROGS SUGGEST OTHERWISE AT THIS TIME AT LEAST FOR OUR NORTHWEST
COUNTIES.

/THIS EVENING/...ISSUED AT 512 PM EDT SAT MAY 30 2009

COMBINATION OF WARM MOIST AIR AT THE SFC WITH A COOL 85H JET NOSING
INTO THE AREA HAS SET THE STAGE FOR POTENTIALLY SEVERE TSRA. MAIN
THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. WEAK CAP FROM
THIS AFTERNOON HAS BEEN ERODED AND CELLS HAVE BEGUN TO FORM AS THEY
PRESS INTO THE NORTHERN HALF OF ERN KY. THE SRN HALF OF THE CWFA
COULD ALSO SEE SOME ISOLATED TSRA BUT WITH A STRONGER CAP AND LESS
WIND AT 85H...THEY SHOULD STAY BELOW SEVERE LIMITS.

/TONIGHT THROUGH SUNDAY NIGHT/...ISSUED AT 248 PM EDT SAT MAY 30
2009

ISOLATED SHRA ACROSS OUR NRN COUNTIES WITH VERY LITTLE IMPACT HAVE
MOVED EAST. BNDRY STILL AVAILABLE FOR ADDITIONAL DEVELOPMENT...BUT
RATHER DENSE CI SHIELD HAS LIMITED HEATING IS OUR RIPEST ZONE...NRN
HALF OF THE CWFA...AND PCPN ADVECTING INTO THE AREA HAS SHOWN A LACK
OF CONVECTIVE ACTIVITY. STILL FEEL THERE IS A CHC FOR TSRA BUT WITH
THE MID LVL WARMING AND LOW LVL COOLING...WE ARE LOOKING AT
INCREASED STABILITY OVERNIGHT IN SPITE OF THE FNTL BNDRY. UPSTREAM
SHORT WAVES ARE POISED TO FOLLOW THE FNTL BNDRY THRU CNTRL KY AND
SOUTH OF ERN KY. BY MORNING ALL ACTIVITY WILL BE WEST AND SOUTH OF
THE AREA. STILL EXPECTING GOOD CLOUD COVER AND HENCE SLIGHTLY COOL
MAX TEMPS. HAVE FOLLOWED THE GFS FOR TEMPS WITH A RIDGE/VALLEY SPLIT
SHOWING UP SUNDAY NIGHT.

.LONG TERM.../MONDAY THROUGH SATURDAY/

NOT MANY CHANGES WERE MADE TO THE EXTENDED PORTION OF THE FORECAST
THIS TIME AROUND. AFTER COMPARING THE LATEST SOLUTIONS OF THE
ECMWF...CANADIAN...GFS MODELS...AND HPC GUIDANCE...THE ECMWF WAS BY
FAR THE SLOW OUTLIER. THE ECMWF DOESNT BRING PRECIPITATION INTO THE
FORECAST AREA UNTIL WELL AFTER 12Z ON WEDNESDAY. THE OTHER MODELS
ARE TIMING PRECIP ONSET AT AROUND 6Z TUESDAY NIGHT. WITH SUPPORT
FROM THE CANADIAN...THE GFS SOLUTION WAS PREFERRED. THE FEW TWEAKS
MADE TO THE FORECAST WERE TO ADJUST THE POP AND TIMING OF PRECIP
ONSET AND END TOWARD THE PREVIOUS TWO RUNS OF THE GFS MODEL.
TEMPERATURES WERE ALREADY IN GOOD SHAPE...WITH A COMPROMISE BETWEEN
THE LATEST MEXMOS AND HPC NUMBERS. WILL CONTINUE WITH THE TREND OF
VERY WARM WEATHER ON MONDAY AND TUESDAY...AS THE LATEST FORECAST
SOUNDINGS AND MOS AND HPC GUIDANCE CONTINUE TO SUPPORT IT. ONCE THE
RAIN BEGINS ON WEDNESDAY...DAY TIME HIGH TEMPERATURES ARE EXPECTED
TO BE SEVERAL DEGREES COOLER THAN MONDAY AND TUESDAYS HIGH EACH DAY
THROUGH SATURDAY. THE REST OF THE FORECAST WAS IN GOOD SHAPE OVERALL
WITH ONLY A FEW MINOR TWEAKS MADE HERE AND THERE.

&&

.AVIATION.../00Z TO 24Z/

A COLD FRONT APPROACHING THE AREA COMBINED WITH AN UNSTABLE BOUNDARY
LAYER AND STRONGER WINDS ALOFT ADVANCING INTO THE AREA PRODUCED AN
EARLY ROUND OF FAIRLY INTENSE CONVECTION. THE MOST SUBSTANTIAL STORMS
STAYED WELL TO THE NORTH OF THE TAF SITES...HOWEVER ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS COULD BE POSSIBLE AROUND MIDNIGHT TONIGHT.
ATTM...IT APPEARS KLOZ AND KSME SHOULD STAY MAINLY DRY AND VFR
CONDITIONS TONIGHT...EXCEPT FOR SOME MVFR/IFR FOG AROUND DAWN.
ALSO...A COLD FRONT WILL PASS THROUGH THE AREA JUST AFTER DAWN
TOMORROW...CIGS COULD DROP TO MVFR WITH POST FRONTAL STRATUS DURING
THIS TIME. SKIES WILL QUICKLY CLEAR OUT AFTER THE FRONT PASSES AND
EXPECT BEAUTIFUL VFR CONDITIONS THROUGH THE END OF THE FORECAST
PERIOD.

FEEL THAT KJKL AND OTHER AIRPORTS FURTHER NORTH WILL HAVE THE BETTER
CHANCE AT SHOWERS AND THUNDERSTORMS AGAIN AROUND MIDNIGHT TONIGHT SO
HAVE LEFT VCTS IN THE TAFS. TOWARD DAWN...EXPECT THE POSSIBILITY OF
MVFR VISIBILITIES AND A BRIEF PERIOD OF MVFR CIGS W/ FROPA SHORTLY
AFTER DAWN...THEN VFR THROUGH THE END OF THE FORECAST PERIOD
THEREAFTER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ044-
050>052-058>060-069-104-106>114-119-120.

&&

SHORT TERM...DUSTY/ABE
LONG TERM....AR
AVIATION...SCHOETTMER
Hazardous weather outlook, May 30, 4:01 PM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 PM EDT SAT MAY 30 2009

KYZ044-050>052-058>060-069-104-106>114-119-120-010015-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-
MARTIN-PIKE-
501 PM EDT SAT MAY 30 2009

...SEVERE THUNDERSTORM WATCH 316 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME STORMS MAY CONTAIN
DAMAGING WINDS AND LARGE HAIL.

PATCHY FOG WILL DEVELOP IN THE VALLEYS AFTER MIDNIGHT AND DISSIPATE
SHORTLY AFTER SUNRISE. SOME FOG COULD BE LOCALLY DENSE WITH
VISIBILITIES OF LESS THAN A HALF A MILE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ068-079-080-083>088-115>118-010015-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
PERRY-CLAY-LESLIE-LETCHER-
501 PM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME STORMS MAY CONTAIN
GUSTY WINDS AND SMALL HAIL.

PATCHY FOG WILL DEVELOP IN THE VALLEYS AFTER MIDNIGHT AND DISSIPATE
SHORTLY AFTER SUNRISE. SOME FOG COULD BE LOCALLY DENSE WITH
VISIBILITIES OF LESS THAN A HALF A MILE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DUSTY

In the hours before

Special weather statement, May 30, 8:51 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
951 PM EDT SAT MAY 30 2009

KYZ052-060-104-106-310230-
ROWAN-ELLIOTT-MENIFEE-MORGAN-
951 PM EDT SAT MAY 30 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN ROWAN...SOUTHWESTERN
ELLIOTT...NORTHWESTERN MORGAN AND NORTHEASTERN MENIFEE COUNTIES
THROUGH 1030 PM EDT SATURDAY EVENING...

AT 951 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COGSWELL...
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR BANGOR AROUND 1000 PM EDT...PARAGON AROUND
1005 PM EDT...ZAG AROUND 1010 PM EDT...BLAZE AROUND 1015 PM EDT...
WRIGLEY AROUND 1020 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL UP TO THE SIZE OF NICKELS IN
THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR EASTERN KENTUCKY.

ABE
Local storm report, May 30, 10:13 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1113 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             MOREHEAD                38.19N 83.44W
05/30/2009  M0.50 INCH       ROWAN              KY   COUNTY OFFICIAL

            ONE HALF INCH HAIL REPORTED IN RED BURN HOLLOW.

&&

JJ
Special weather statement, May 30, 10:50 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1150 PM EDT SAT MAY 30 2009

KYZ119-310415-
MARTIN-
1150 PM EDT SAT MAY 30 2009

...A STRONG THUNDERSTORM TO AFFECT NORTHERN MARTIN COUNTY THROUGH
1215 AM EDT SUNDAY MORNING...

AT 1150 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WELLS...
MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR MILO AROUND 1155 PM EDT...CALF CREEK AROUND
MIDNIGHT EDT...HODE AROUND 1210 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL UP TO THE SIZE OF NICKELS IN
THESE AREAS.

ABE
Special weather statement, May 30, 11:01 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1201 AM EDT SUN MAY 31 2009

KYZ107-119-310430-
JOHNSON-MARTIN-
1201 AM EDT SUN MAY 31 2009

...A STRONG THUNDERSTORM TO AFFECT JOHNSON AND MARTIN COUNTIES
THROUGH 1230 AM EDT SUNDAY MORNING...

AT MIDNIGHT EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BARNROCK...MOVING EAST-SOUTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR WINIFRED AROUND 1205 AM EDT...CHANDLERVILLE
AROUND 1210 AM EDT...STAMBAUGH AROUND 1215 AM EDT...RIVER AROUND 1220
AM EDT...CHESTNUT AROUND 1225 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL UP TO THE SIZE OF NICKELS IN
THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, May 30, 11:24 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1224 AM EDT SUN MAY 31 2009

KYZ104-106-107-119-310530-
ELLIOTT-JOHNSON-MARTIN-MORGAN-
1224 AM EDT SUN MAY 31 2009

...A STRONG THUNDERSTORM TO AFFECT EASTERN ELLIOTT...EAST CENTRAL
MORGAN...JOHNSON AND MARTIN COUNTIES THROUGH 130 AM EDT SUNDAY
MORNING...

AT 1224 AM EDT...STRONG THUNDERSTORMS WERE LOCATED OVER THE AREA
MOVING EAST AT 40 MPH.

THIS STORMS WILL BE NEAR WHITEHOUSE AROUND 1230 AM EDT...HAMMOND
AROUND 1235 AM EDT...TOMAHAWK AROUND 1240 AM EDT...INEZ AROUND 1245
AM EDT...ANDY AROUND 1250 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS UP TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL UP TO THE SIZE OF NICKES IN
THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY
MORNING FOR EASTERN KENTUCKY.

ABE

The radar

The Jackson,KY radar (KJKL), 49 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menifee

When
May 30, 11:49 PM EST
Where
Menifee County, Frenchburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.950, -83.630

Dispatch reported a tree down on Hwy 460 at Shotgun Hollow near Frenchburg.

Thunderstorm Wind, Jackson

When
May 31, 2:23 AM EST
Where
Jackson County, Mc Kee
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.430, -84.000

Dispatch reported a tree down across a power line on Hwy 89S and another tree down on Hwy 587.

Thunderstorm Wind, Johnson

When
May 31, 5:00 AM EST
Where
Johnson County, Paintsville
Measured
53 kt (61 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.820, -82.800

A fence was blown onto a road near Paintsville.

Thunderstorm Wind, Johnson

When
May 31, 5:00 AM EST
Where
Johnson County, Meally
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.800, -82.730

One tree was blown down near Meally on Highway 1107.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165929, 165930, 165931, 165932.